Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 169, NWS Goodland, KS

July 20, 2006Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2006, 6:45 PM MDT for Kit Carson County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2006, 6:45 PM MDT (00:45 UTC)
Expired
Jul 20, 2006, 7:45 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:47 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2349 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:00 PM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 20, 2:00 PM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT THU JUL 20 2006

.SHORT TERM... (TONIGHT - SUNDAY)
FORECAST PROBLEMS WILL BE MCS EXPECTED TO ROLL THROUGH THE CWA
TONIGHT...AND RELATIVELY COOLER TEMPERATURES GOING INTO THE WEEKEND.

CLEAR SIGNAL FROM THE MODELS THAT MCS WILL ORGANIZE OVER SOUTHEAST
WYOMING OR NORTHEAST COLORADO AND MOVE THROUGH THE CWA TONIGHT.
EXACTLY WHERE AND WHEN IT DOES SO DEPENDENT ON WHERE THE CONVECTION
INITIATES UPSTREAM. WILL CARRY HIGHEST POPS NORTH OF INTERSTATE
70...BUT REALLY MOST OF THE CWA WILL PROBABLY BE AFFECTED BY THIS
THUNDERSTORM COMPLEX BY SUNRISE ON FRIDAY. WIDESPREAD DAMAGING WIND
EVENT COULD EASILY MATERIALIZE...PERHAPS SOME LARGE HAIL IN EARLY
STAGES.

LINGERING CHANCES OF THUNDERSTORMS INTO FRIDAY MORNING...BUT AFTER
18Z SUBSIDENCE AND DRYER AIR WILL BEGIN TO WORK INTO THE AREA. HIGH
TEMPERATURE FORECAST PROBLEMATIC...AS MORNING CLOUDS WILL HAMPER
WARM UP...BUT DEPENDING ON AMOUNT OF AFTERNOON SUN TEMPS COULD
RECOVER. STILL PREFER COOLER SIDE OF GUIDANCE SINCE EASTERLY SURFACE
WINDS SUGGEST CLEARING PROCESS WILL BE SLOW TO OCCUR.

WEEKEND LOOKS DRY AND RELATIVELY PLEASANT UNDER NORTHERLY FLOW
ALOFT. LOW LEVEL MOISTURE/INSTABILITY SWEPT FAR WEST TO THE FRONT
RANGE. MAY SEE SOME ISOLATED MOUNTAIN CONVECTION BY SUNDAY
AFTERNOON...BUT 0-6KM MEAN WINDS SHOULD TAKE THEM SLOWLY SOUTHEAST
AND DISSIPATE BEFORE REACHING THE CWA.

.LONG TERM... (MONDAY - THURSDAY)
UPPER PATTERN WILL FEATURE A NEARLY STATIONARY RIDGE CENTERED OVER
THE DESERT SOUTHWEST THROUGH DAY 6. SOME SLIGHT DIFFERENCES BETWEEN
THE ECMWF AND GFS WITH ITS POSITION...ECMWF A BIT FURTHER WEST. AS A
RESULT ECMWF A TAD COOLER WITH 850MB TEMPERATURES. FORECAST WILL BE
BASED ON PERSISTENCE...AND SHOW A GRADUAL WARMING TREND THROUGH
WEDNESDAY. ABOVE NORMAL BUT NOT EXTREME TEMPERATURES. PRECIPITATION
CHANCES WILL HINGE ON SUBTLE SHORTWAVE TROUGHS COMING OVER THE RIDGE
AND ACROSS THE PLAINS IN WEAK NORTHWEST FLOW. LOW CONFIDENCE IN
IDENTIFYING OR TIMING SUCH WAVES IN THE EXTENDED PERIOD. GFS WANTS TO
AMPLIFY THE PATTERN TOWARDS THE END OF THE PERIOD...WITH RIDGE
BUILDING NORTH INTO IDAHO AND TROUGH DIGGING INTO GREAT LAKES. THIS
WOULD OPEN THE DOOR FOR COLD FRONTS COMING DOWN THE PLAINS. AS A
RESULT WILL COOL OFF TEMPERATURES A BIT FOR DAY 7. LOW LEVEL UPSLOPE
FLOW WOULD ALSO SUGGEST PRECIP CHANCES RETURNING...BUT WILL TAKE A
WAIT AND SEE APPROACH THAT FAR OUT IN THE FORECAST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Jul 20, 10:45 AM MDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT THU JUL 20 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1145 AM CDT THU JUL 20 2006 /1045 AM MDT THU JUL 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT EXTENDS FROM NORTHEASTERN KANSAS INTO SOUTHEASTERN
COLORADO. LOW LEVEL EASTERLY FLOW HAS DEVELOPED BEHIND THIS
BOUNDARY...CAUSING MOISTURE AND INSTABILITY TO INCREASE ACROSS THE
REGION. A STRONG UPPER LEVEL DISTURBANCE MOVING THROUGH IN NORTHWEST
FLOW ALOFT WILL ACT ON THIS MOIST AND UNSTABLE AIR MASS TO PRODUCE
SCATTERED THUNDERSTORMS DURING THE AFTERNOON IN EAST CENTRAL
COLORADO AND SPREAD EASTWARD THIS EVENING AND DURING THE OVERNIGHT
HOURS. DUE TO A FAVORABLE WIND PROFILE THROUGH THE MIDDLE LEVELS OF
THE ATMOSPHERE...SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE
ALONG AND NORTH OF A LINE FROM GOVE TO SHARON SPRINGS TO BETHUNE
COLORADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...SOME THUNDERSTORMS WILL LINGER ACROSS THE AREA DURING
THE MORNING HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE WITH
THE MAIN THREAT BEING CLOUD TO GROUND LIGHTNING. SATURDAY THROUGH
MOST OF TUESDAY WILL REMAIN DRY. THEN THERE WILL BE A SLIGHT CHANCE
OF THUNDERSTORMS TUESDAY NIGHT ACROSS THE ENTIRE AREA WITH CLOUD
TO GROUND LIGHTNING BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

BULLER/CLK

In the hours before

Special weather statement, Jul 20, 5:35 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT THU JUL 20 2006

COZ091-210000-
KIT CARSON COUNTY-
535 PM MDT THU JUL 20 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF FLAGLER...OR 47 MILES WEST
OF BURLINGTON...AND MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 391 AND 411.

THEDE
Special weather statement, Jul 20, 5:55 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT THU JUL 20 2006

KSZ014-210045-
THOMAS-
655 PM CDT THU JUL 20 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLBY...AND MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 47 AND 72.

THEDE
Special weather statement, Jul 20, 6:44 PM MDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT THU JUL 20 2006

COZ090-210145-
YUMA COUNTY-
644 PM MDT THU JUL 20 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
OTIS TO 5 MILES NORTHEAST OF ARICKAREE SCHOOL TO 6 MILES SOUTHEAST OF
THURMAN...AND MOVING EAST AT 10 MPH.

QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN SOUTHWESTERN YUMA COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 181 AND 196.

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.